Alert archive / Wisconsin / Gale Warnings in 2013

Gale Warning 8, NWS Green Bay, WI

March 19, 2013

NWS Green Bay, WI issued this gale warning at Mar 19, 2013, 3:38 AM CDT. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 19, 2013, 3:38 AM CDT (08:38 UTC)
Expired
Mar 19, 2013, 3:30 PM CDT
In force
12 hr
Issued by
NWS Green Bay, WI

The text

As transmitted, in the capitals the NWS used until 2016.

116 
WHUS73 KGRB 190838
MWWGRB

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREEN BAY WI
338 AM CDT TUE MAR 19 2013

...GUSTY WEST WINDS AND HIGH WAVES EXPECTED THROUGH TONIGHT...

.A SLOWLY DEPARTING LOW PRESSURE SYSTEM OVER EASTERN LAKE SUPERIOR
WILL GENERATE STRONG WEST WINDS THROUGH TONIGHT.

LMZ541>543-191700-
/O.UPG.KGRB.SC.Y.0030.000000T0000Z-130320T0300Z/
/O.NEW.KGRB.GL.W.0008.130319T0838Z-130320T0200Z/
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY WI TO TWO RIVERS WI-
LAKE MICHIGAN FROM TWO RIVERS WI TO SHEBOYGAN WI-
338 AM CDT TUE MAR 19 2013

...GALE WARNING IN EFFECT UNTIL 9 PM CDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A GALE
WARNING...WHICH IS IN EFFECT UNTIL 9 PM CDT THIS EVENING. THE
SMALL CRAFT ADVISORY IS NO LONGER IN EFFECT...BUT MAY BE REISSUED
AGAIN AFTER THE GALE WARNING EXPIRES TONIGHT.

* WEST GALES TO 35 KTS THROUGH THIS EVENING. 

* OFFSHORE WINDS WILL PRODUCE WAVES 3 TO 6 FT NEAR SHORE...BUT 7
  TO 10 FT TOWARD OPEN WATERS THROUGH WEDNESDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS AROUND 35 KNOTS OR GREATER ARE
EXPECTED. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

TH
2 follow-up statements
751 
WHUS73 KGRB 191453
MWWGRB

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREEN BAY WI
953 AM CDT TUE MAR 19 2013

...GUSTY WEST WINDS AND HIGH WAVES EXPECTED THROUGH TONIGHT...

.A SLOWLY DEPARTING LOW PRESSURE SYSTEM OVER EASTERN LAKE
SUPERIOR WILL GENERATE STRONG WEST WINDS THROUGH TONIGHT.

LMZ541>543-192300-
/O.CON.KGRB.GL.W.0008.000000T0000Z-130320T0200Z/
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY WI TO TWO RIVERS WI-
LAKE MICHIGAN FROM TWO RIVERS WI TO SHEBOYGAN WI-
953 AM CDT TUE MAR 19 2013

...GALE WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING...

* WEST GALES TO 35 KTS THROUGH THIS EVENING.

* OFFSHORE WINDS WILL PRODUCE WAVES 3 TO 6 FT NEAR SHORE...BUT 7 
  TO 10 FT TOWARD OPEN WATERS THROUGH WEDNESDAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS AROUND 35 KNOTS OR GREATER ARE
EXPECTED. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$
180 
WHUS73 KGRB 192030
MWWGRB

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREEN BAY WI
330 PM CDT TUE MAR 19 2013

...GUSTY WINDS TO CONTINUE THROUGH WEDNESDAY NIGHT...

.A SLOWLY DEPARTING LOW PRESSURE SYSTEM OVER CANADA WILL CONTINUE
TO GENERATE STRONG WEST TO NORTHWEST WINDS THROUGH WEDNESDAY
NIGHT. 

LMZ541>543-200430-
/O.CAN.KGRB.GL.W.0008.000000T0000Z-130320T0200Z/
/O.NEW.KGRB.SC.Y.0031.130319T2030Z-130321T1000Z/
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY WI TO TWO RIVERS WI-
LAKE MICHIGAN FROM TWO RIVERS WI TO SHEBOYGAN WI-
330 PM CDT TUE MAR 19 2013

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 5 AM CDT THURSDAY...
...GALE WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A SMALL
CRAFT ADVISORY...WHICH IS IN EFFECT UNTIL 5 AM CDT THURSDAY. THE
GALE WARNING HAS BEEN CANCELLED. 

* WINDS...WEST 15 TO 25 KTS TONIGHT WITH GUSTS TO AROUND 30 KTS
  POSSIBLE...MAINLY THIS EVENING. NORTHWEST WIND 15 TO 25 KTS
  ON WEDNESDAY AND WEDNESDAY NIGHT.

* OFFSHORE WINDS WILL PRODUCE WAVES OF 2 TO 4 FT ACROSS THE
  NEARSHORE WATERS...BUT 6 TO 10 FT TOWARD THE OPEN WATERS THROUGH
  WEDNESDAY NIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OVER 20 KNOTS OR
WAVES GREATER THAN 4 FEET ARE EXPECTED TO PRODUCE HAZARDOUS
CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY
THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$
BERSCH

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this gale warning went out at Mar 19, 3:14 AM CDT, 24 minutes earlier.

Area forecast discussion, Mar 19, 3:14 AM CDT, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
314 AM CDT TUE MAR 19 2013

.SHORT TERM...TODAY/TONIGHT/WEDNESDAY. BANDS OF SNOW SHOWERS
IN A H850 BAROCLINIC ZONE WERE LIFTING NORTHEAST OF THE AREA THIS
MORNING. ADDITIONAL LIGHT SNOW ACCUMULATION WILL BE CONFINED OVER
THE NORTHEAST SECTION OF THE FORECAST AREA.  MORE OF AN ISSUE IS
THE BLOWING AND DRIFTING SNOW. THE GUSTY WEST WINDS WILL CONTINUE
TO IMPACT THE NORTH TO SOUTH ROADS THIS MORNING WHILE THE COLD AIR
POURS IN. CORE OF COLDER H5 TEMPS TRACK OVER THE SOUTH HALF OF THE
STATE TO PERHAPS FOCUS MORE SNOW SHOWERS IN THAT REGION...ESPECIALLY IF
SOME BREAKS IN THE CLOUD COVER. WILL CONTINUE WITH THE GOING
HEADLINES FOR MUCH OF CENTRAL AND EAST CENTRAL WISCONSIN FOR
BLOWING SNOW...AND USE SPS WEATHER STATEMENTS AS NEEDED ELSEWHERE.

A COLD CYCLONIC FLOW WITH CLOUDS AND FLURRIES WILL PERSIST OVER
THE REGION TONIGHT INTO WEDNESDAY. MORE COLD AIR PIVOTS SOUTH OVER THE
EASTERN TWO THIRDS OF THE STATE WEDNESDAY TO AGAIN FOCUS ON THE
POTENTIAL OF MORE INSTABILITY SNOW SHOWERS MIXED WITH THE
FLURRIES.

WILL ALSO KEEP LOCALLY HIGHER POPS FOR THE FAR NORTH DUE TO THE
COLD CYCLONIC FLOW OVER LAKE SUPERIOR. SURFACE WINDS APPEAR TO
WESTERLY FOR A HEADLINE A THIS TIME FOR VILAS COUNTY.

.LONG TERM...

FIRST AREA OF CONCERN IS THE POTENTIAL FOR LAKE EFFECT SNOW
SHOWERS IN CYCLONIC FLOW AROUND LOW PRESSURE TO THE EAST OF
WISCONSIN. BUFKIT SOUNDINGS INDICATED WINDS BECOMING MORE
FAVORABLE AS INVERSION HEIGHTS LOWER SO HAVE A CHANCE OF SNOW
SHOWERS GOING FOR VILAS COUNTY ON WEDNESDAY NIGHT BUT ONLY SLIGHT
CHANCE FOR THURSDAY DURING THE DAY BEFORE GOING COMPLETELY DRY ON
THURSDAY NIGHT.

SURFACE HIGH PRESSURE AND A NARROW UPPER LEVEL RIDGE PASSING
THROUGH THE REGION SHOULD RESULT IN SOME CLEARING LATE THIS WEEK.
EXPECT WARMER...BUT CONTINUED BELOW NORMAL TEMPERATURES...THROUGH
THE EARLY PART OF NEXT WEEK...THOUGH MEDIUM RANGE MODEL SOLUTIONS
VARIED CONSIDERABLY FOR THE WEEKEND AND EARLY NEXT WEEK. CONFIDENCE
IN TIMING OF THE NEXT PRECIPITATION EVENT IS LOW AS A RESULT...SO
HAVE NOTHING HIGHER THAN SLIGHT CHANCE IN THE GRIDS EARLY NEXT
WEEK.
&&

.AVIATION...MAINLY MVFR CIGS AND VSBYS WITH SCATTERED SNOW
SHOWERS TO PERSIST THIS MORNING. SNOW SHOWERS AND BLOWING SNOW
WITH STRONG WEST WINDS WILL PRODUCE IFR VSBYS AT TIMES THIS
MORNING WITH THE FRESH SNOW. AS THE SYSTEM SHIFTS EAST LATER
TODAY...CONDITIONS TO IMPROVE TO MVFR CIGS AND VFR VSBYS
WITH SOME DECREASE IN THE SUSTAINED WEST WIND SPEED BY EARLY THIS
EVENING. SURFACE WIND GUSTS TO 25 MPH MAY LINGER OVER NORTHEAST
WISCONSIN THROUGH WEDNESDAY.
&&

.MARINE...BUFKIT SOUNDINGS DATA INDICATES UP TO 40 KNOT WINDS JUST
OFF THE SURFACE EXPECTED TODAY WITH THE INCREASING COLD AIR ALOFT.
RESULTANT INCREASED LAPSE RATES MAY PROVIDE A WINDOW OF GALE GUSTS
TO THE LAKE SHORE TODAY. WINDS ALREADY GUSTING TO 30 KNOTS AT
KEWAUNEE SO UPGRADED TO A GALE THIS MORNING.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 10 AM CDT THIS MORNING FOR WIZ022-
030-031-035>040-045-048>050-074.

&&

TDH/MG
Hazardous weather outlook, Mar 18, 10:02 PM CDT, 5 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1002 PM CDT MON MAR 18 2013

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-200315-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
1002 PM CDT MON MAR 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TONIGHT

STRONG WEST WINDS WILL PRODUCE CONSIDERABLE BLOWING AND DRIFTING
SNOW OVER CENTRAL AND EAST CENTRAL WISCONSIN AND THE DOOR
PENINSULA TONIGHT. WHITEOUT CONDITIONS ARE POSSIBLE IN RURAL
AREAS. MUCH COLDER AIR COMBINED WITH THE STRONG WEST WINDS WILL
ALSO DRIVE WIND CHILL VALUES BELOW ZERO LATE TONIGHT. HAZARDOUS
TRAVEL CONDITIONS ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY

CONSIDERABLE BLOWING AND DRIFTING SNOW WILL CONTINUE TUESDAY
MORNING IN CENTRAL AND EAST CENTRAL WISCONSIN AND THE DOOR
PENINSULA. OTHERWISE SCATTERED SNOW SHOWERS AND FLURRIES ARE
LIKELY TUESDAY WITH LITTLE ACCUMULATION.

COLDER AIR MOVING OVER THE WARMER WATERS OF LAKE SUPERIOR ON
NORTHWEST WINDS...COULD BRING SEVERAL BOUTS OF LAKE EFFECT SNOW
SHOWERS PRIMARILY INTO VILAS COUNTY TUESDAY NIGHT THROUGH
WEDNESDAY NIGHT. SINCE WIND TRAJECTORIES ARE NOT
IDEAL...ACCUMULATIONS ARE FORECAST TO BE MINOR...BUT ENOUGH TO
POSSIBLY CREATE SOME SLIPPERY ROAD CONDITIONS AT TIMES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO FORWARD SNOWFALL MEASUREMENTS AND
SIGNIFICANT BLOWING AND DRIFTING SNOW TO THE NATIONAL WEATHER
SERVICE IN GREEN BAY.

LMZ521-522-541>543-200315-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
1002 PM CDT MON MAR 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TONIGHT

INCREASING WEST TO NORTHWEST WINDS COULD BRING NEAR GALE FORCE
GUSTS TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY

STRONG WEST TO NORTHWEST WINDS COULD CONTINUE TO BRING NEAR GALE
FORCE GUSTS THROUGH TUESDAY.

In the hours before

Local storm report, Mar 18, 10:43 PM CDT, 4 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
1043 PM CDT MON MAR 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1042 PM     SNOW             CLINTONVILLE            44.61N 88.75W
03/18/2013  M3.0 INCH        WAUPACA            WI   PUBLIC

            35 MPH WIND GUST AT 930 PM. BLOWING SNOW.

&&

RICHM
Local storm report, Mar 18, 10:52 PM CDT, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
1052 PM CDT MON MAR 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1051 PM     SNOW             APPLETON                44.26N 88.40W
03/18/2013  M3.8 INCH        OUTAGAMIE          WI   NWS EMPLOYEE

            BLOWING AND DRIFTING SNOW ON HIGHWAY 41 SOUTH OF GREEN
            BAY. WHITEOUT CONDITIONS AT TIMES.

&&

RICHM
Special weather statement, Mar 18, 11:03 PM CDT, 4 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
1103 PM CDT MON MAR 18 2013

WIZ030-031-035>037-045-190615-
MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-WAUSHARA-
INCLUDING THE CITIES OF...WAUSAU...WISCONSIN RAPIDS...
STEVENS POINT...WAUTOMA
1103 PM CDT MON MAR 18 2013

...BLOWING AND DRIFTING SNOW WILL CAUSE HAZARDOUS TRAVEL...

WEST WINDS OF 15 TO 25 MPH WITH GUSTS TO 30 MPH WILL CREATE
CONSIDERABLE BLOWING AND DRIFTING SNOW AND LOCAL WHITEOUTS...ESPECIALLY ON
NORTH SOUTH ROADS IN RURAL AREAS. BRING A SHOVEL AND PHONE IF YOU
TRAVEL TONIGHT.

WIZ038>040-048>050-190615-
OUTAGAMIE-BROWN-KEWAUNEE-WINNEBAGO-CALUMET-MANITOWOC-
INCLUDING THE CITIES OF...APPLETON...GREEN BAY...ALGOMA...
OSHKOSH...CHILTON...TWO RIVERS
1103 PM CDT MON MAR 18 2013

...BLOWING AND DRIFTING SNOW CAUSING HAZARDOUS TRAVEL IN THE FOX VALLEY...

WEST WINDS AT 15 TO 25 MPH WITH GUSTS TO 30 MPH ARE PRODUCING
BRIEF WHITEOUTS AND DRIFTING SNOW ON NORTH SOUTH ROADS...INCLUDING
HIGHWAY 41 FROM APPLETON TO GREEN BAY. TAKE A SHOVEL AND PHONE IF
YOU WILL BE TRAVELING TONIGHT.

WIZ022-190615-
DOOR-
INCLUDING THE CITY OF...STURGEON BAY
1103 PM CDT MON MAR 18 2013

...WINDS WILL INCREASE LATER TONIGHT AND PRODUCE CONSIDERABLE
BLOWING AND DRIFTING SNOW...

WEST WINDS WILL INCREASE TO 15 TO 25 MPH WITH GUSTS TO 35 MPH ;ATE
TONGED. THIS WILL PRODUCE CONSIDERABLE BLOWING AND DRIFTING
SNOW AND POSSIBLE WHITEOUTS IN RURAL AREAS.

RDM
Local storm report, Mar 19, 12:59 AM CDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
1259 AM CDT TUE MAR 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1159 PM     SNOW             ASHWAUBENON             44.46N 88.08W
03/18/2013  M4.8 INCH        BROWN              WI   OFFICIAL NWS OBS

            SNOW DEPTH 9 INCHES.

&&

MG

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 19, 3:30 PM CDTSmall Craft AdvisoryGRB30 hr

Nearby

Gale Warnings in Wisconsin, 2013Every gale warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.